Nasal-Inhaled Drug Used to Reverse More than 1,000 Opiate Overdoses in Massachusetts
The nasal-inhaled drug naloxone (Narcan) has been used to reverse more than 1,000 opiate overdoses in Massachusetts in the past four years, according to the Boston Globe.
Officials in the state say the drug’s success in reversing overdoses is due to a pilot program in 12 cities. The program allows substance abuse treatment centers to show people addicted to opioids, as well as their family and friends, how to use Narcan.
The drug blocks the effects of opioids including heroin, oxycodone, methadone and hydrocodone.
In less than four years, eight pilot sites have enrolled more than 10,000 people in the Narcan program, according to a news release issued by Massachusetts Governor Deval Patrick.
Mary Wheeler of Northeast Behavioral Health, which distributes Narcan, told the newspaper training to learn how to administer the drug generally takes between 15 minutes to one hour. Narcan is distributed in a packet, which includes the liquid drug in a vial. The drug is placed in a syringe and sprayed into the nose. The spray’s effect is almost immediate—the person receiving the drug generally returns to consciousness within one to five minutes.
Narcan training covers the importance of calling 911, how to perform rescue breathing, how to administer the drug, and how to provide care afterwards.